Colorado, 2008Winter Storm in Colorado, March 30 to 31, 2008
March 30 to 31, 2008 · NWS PUB · 2 events in 2 counties and zones
Moist westerly flow aloft generated over 8 inches of snow in the mountains surrounding Leadville in Lake County. Leadville received 7 inches of snow as well.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Moist westerly flow aloft generated over 8 inches of snow in the mountains surrounding Leadville in Lake County. Leadville received 7 inches of snow as well.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Mar 30, 2:32 PM MST, 28 minutes earlier.
Area forecast discussion, Mar 30, 2:32 PM MST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
332 PM MDT SUN MAR 30 2008
.SHORT TERM...
(TONIGHT AND MONDAY)
MAIN CONCERNS INCLUDE SNOW AMOUNTS OVR THE CONTINENTAL DVD...AND THE
POSSIBILITY OF PCPN...MAYBE FREEZING PCPN OVR THE SERN PLAINS.
LOW CLOUDS HAVE REMAINED OVR THE FAR SERN PLAINS THIS AFTERNOON
KEEPING TEMPS QUITE COOL. HAVE NOT SEEN ANY REPORTS YET OF SNOW IN
THE CENTRAL MTS...WITH WEB CAMS SHOWING MONARCH PASS BEING
CLOUDY...BUT DRY. WINDS AGAIN ARE QUITE STRONG IN THE SAN LUIS
VALLEY...BUT RH VALUES HAVE REMAINED NR 20 PERCENT...SO NOT LOW
ENOUGH TO WARRANT FIRE WEATHER HIGHLIGHTS. TONIGHT A FAIRLY STRONG
SHORTWV TROF WL MOVE ACRS THE STATE...WHILE ANOTHER UPR TROF MOVES
INTO SRN ID. TONIGHT THE MSTR LAYER ALONG THE CONTINENTAL DVD
DEEPENS AND WITH THAT UPR TROF MOVING ACRS THE STATE THIS WL HELP
ENHANCE PCPN IN THIS AREA AND SEVERAL INCHES OF SNOW SHOULD
FALL...AND IT STILL LOOKS LIKE THE HIGHEST SNOW AMOUNTS WILL BE IN
THE CENTRAL MTS. CURRENT WINTER STORM WARNING FOR THE CENTRAL MTS
STILL LOOKS GOOD...BUT WL ALSO ISSUE A SNOW ADVISORY FOR ZONE 59
(LEADVILLE AND NEARBY AREAS). LEADVILLE MAY SEE LOW END ADVISORY
AMOUNTS...BUT SOME AREAS NEARBY IN THE SAME ZONE SHOULD SEE MORE
SNOW. THE SNOW AND BLOWING SNOW ADVISORY FOR THE SWRN MTS ALSO STILL
LOOKS GOOD SO WL NOT MAKE CHANGES. MSTR OVR THE SERN MTS TONIGHT
DOES NOT LOOK THAT GREAT BUT THE INSTABILITY OVR THE AREA ALONG WITH
WHAT MSTR THERE MAY BE COULD GENERATE SOME ISOLD TO SCT PCPN. OVR
THE SERN PLAINS...THE MODELS ARE INDICATING THE LOW CLOUDS MOVING
WESTWARD THIS EVENING AND GETTING INTO THE PUEBLO AND KCOS AREAS
AROUND MIDEVENING. SO MOST OF THE SERN PLAINS WL BE COVERED WITH
LOW CLOUDS TONIGHT AND INTO MONDAY MORNING. THE TRINIDAD/RATON MESA
AREA MAY NOT SEE THE LOW CLOUDS. MODELS DO NOT SHOW ANY PCPN OVR
THE SERN PLAINS TONIGHT AS THE MSTR LAYER IS SHALLOW. BUT I CANNOT
COMPLETELY RULE OUT THE POSSIBILITY OF SOME LIGHT PCPN. PROBABLY
THE MOST FAVORABLE AREA FOR PCPN WL BE PORTIONS OF EL PASO COUNTY
WHERE THERE COULD BE SOME LIGHT DRIZZLE...HOWEVER THERE WL BE A WARM
LAYER ALOFT AND WITH TEMPS DROPPING TO AROUND FREEZING...THERE COULD
BE SOME FREEZING DRIZZLE. ALTHOUGH SINCE TEMPS HAVE BEEN VERY WARM
LATELY MOST ROADWAYS WOULD LIKELY STAY TOO WARM TO HAVE THE PCPN
FREEZE EXCEPT MAYBE ON BRIDGES. OVR THE FAR SERN PLAINS SFC TEMPS
ARE NOT EXPECTED TO BE THAT COLD AND FREEZING PCPN SEEMS LESS
LIKELY. THE MODELS HAVE THAT LOW LEVEL MSTR WASHING OUT OF THE AREA
WITH CLOUDS DECREASING BY MIDMORNING. IN THE AFTERNOON THE NEXT UPR
TROF MOVES INTO CO. LAPSE RATES OVR THE AREA ARE EXPECTED TO RANGE
FROM 7 TO 9 C/KM. THE CONTINENTAL DVD AREA WL CONTINUE SEE SNOW
THRU THE DAY MON...ALTHOUGH AFTER ABOUT MIDMORNING SNOWFALL AMOUNTS
SHOULD NOT BE AS MUCH AS WHAT WE WL SEE TONIGHT. THE SERN MTS SHOULD
ALSO SEE A SHOT AT GETTING SOME ISOLD TO SCT PCPN...BUT MOST OF THE
SERN PLAINS SHOULD BE IN THE DRIER AIR. /28
.LONG TERM...
(MONDAY NIGHT THROUGH SUNDAY)
...SIGNIFICANT SNOW AGAIN POSSIBLE OVER THE DIVIDE THURSDAY...
A BIT OF A BREAK MON NITE INTO WED...AS FLOW AGAIN BECOMES QUASI-
ZONAL. TUE WILL BE ON THE COOL SIDE...ALTHOUGH LATEST GUIDANCE IS
NOT AS COOL WITH H7 TEMPS TUE AS IN PREVIOUS MODEL RUNS. CURRENT
FCST OF 40S AND 50S LOOKS ON TARGET. SHOULD SEE A WARM UP ON WED
ESPECIALLY OVR THE SRN ZONES...AS H5 FLOW BEGINS TO SHIFT TO THE
SW AND THE LEE TROUGH STRENGTHENS.
NEXT SYSTEM IS ON TRACK FOR LATE WED INTO THU FOR THE CENTRAL
MTS...SHIFTING TO THE ERN MTS AND PLAINS BY EARLY FRI. A CUT OFF
LOW OFF SRN CA WILL MOVE INTO THE GRT BASIN AND PHASES WITH A PACNW
SHORTWAVE. THIS WILL DELIVER A ONE-TWO PUNCH OF COLD AIR AND
MOISTURE TO THE CO ROCKIES BY EARLY THU. CURRENT GFS GUIDANCE IS
NOT TOO ENTHUSED WITH THE QPF FROM THIS SYSTEM IN COMPARISON WITH
THE EC. THE BETTER TERRAIN RESOLVING MODELS WILL LIKELY HAVE A
BETTER HANDLE ON THIS SYSTEM...AS HINTED BY THE 18Z RUN OF THE
DGEX. LIKELY WILL NEED HIGHLITES WITH THIS STORM...PARTICULARLY
OVER THE NRN ZONES AND CONTDVD. AS THE COLD FRONT MOVES INTO ERN
CO LATE THU INTO FRI MORNING...COULD SEE SOME SNOW ACCUMS OVER THE
ERN RANGES AND ADJACENT PLAINS PARTICULARLY OVR 6000 FT.
ECMWF AND GFS DIVERGE SIGNIFICANTLY AFTER THIS NEXT SYSTEM MOVES
E OF THE AREA...AND ARE NEARLY 180 DEG OUT OF PHASE BY THE WEEKEND.
GFS BUILDS A RIDGE OVER THE CENTRAL ROCKIES WHILE THE EC DEVELOPS
A FAIRLY DEEP LOW OVER THE SRN ROCKIES...POTENTIALLY BRINGING
RAIN...SNOW...AND POSSIBLY EVEN SVR WX TO THE REGION BY SUN.
GFS AND DGEX LAG THE SYSTEM SOMEWHAT AND ARE NOT AS AMPLIFIED.
NEAR CLIMO FCST LOOKS APPROPRIATE FOR THE LATTER PERIOD...AS
UNSETTLED PATTERN CONTINUES INTO EARLY APRIL. ROSE
&&
.AVIATION...
TONIGHT EXPECTED IFR TO MVFR CIGS OVR THE SERN CO PLAINS. THESE LOW
CIGS ARE EXPECTED TO DISSIPATE BY LATE MORNING WITH VFR CONDITIONS
LIKELY BEFORE 18Z. ALONG THE CONTINENTAL DVD EXPECTED SNOWFALL TO
OBSCURE THE MTS WITH IFR CIGS AND VSBYS TONIGHT AND MONDAY. /28
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
SNOW AND BLOWING SNOW ADVISORY UNTIL 6 PM MDT MONDAY FOR COZ066-
068.
WINTER STORM WARNING UNTIL 6 PM MDT MONDAY FOR COZ058-060.
SNOW ADVISORY UNTIL 6 PM MDT MONDAY FOR COZ059.
&&
28/44
Hazardous weather outlook, Mar 30, 5:50 AM MST, 9 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
650 AM MDT SUN MAR 30 2008
COZ058>089-093>099-311300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
650 AM MDT SUN MAR 30 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.
.DAY ONE...TODAY AND TONIGHT
NEAR CRITICAL FIRE WEATHER CONDITIONS MAY BE POSSIBLE ACROSS THE SAN
LUIS VALLEY AND SOUTHERN FOOTHILLS ALONG THE RATON MESA WITH WIND
SPEEDS OF 25 MPH OR GREATER...MINIMUM DAYTIME HUMIDITY 15 TO 20
PERCENT...WARM TEMPERATURES...AND RELATIVELY DRY FUELS THIS
AFTERNOON AND EARLY EVENING.
LOOK FOR SNOW TO DEVELOP ACROSS THE CONTINENTAL DIVIDE HIGHER
TERRAIN INCLUDING THE EASTERN SAN JUAN...LA GARITA...COLLEGIATE...
AND MOSQUITO MOUNTAIN RANGES LATE THIS AFTERNOON AND CONTINUE
TONIGHT. SNOW ACCUMULATIONS OF 1 TO 6 INCHES WILL BE LIKELY ACROSS
THE SOUTHWEST MOUNTAINS HIGHER TERRAIN...AND UP TO 12 INCHES ACROSS
THE SAWATCH AND MOSQUITO MOUNTAIN RANGES BY EARLY MONDAY MORNING.
BRISK TO WINDY CONDITIONS ACROSS THE CONTINENTAL DIVIDE WILL CREATE
BLOWING AND DRIFTING SNOW...MAINLY AT AND ABOVE 10000 FEET...
ESPECIALLY ACROSS HIGH MOUNTAIN PASSES.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A PASSING UPPER LEVEL WEATHER SYSTEM IS EXPECTED TO GENERATE AN
ADDITIONAL 1 TO 6 INCHES OF SNOW FROM MONDAY INTO MONDAY EVENING
OVER THE HIGHER ELEVATIONS OF THE SAWATCH...LA GARITA AND SAN JUAN
MOUNTAINS AS WELL AS PORTIONS OF CHAFFEE AND LAKE COUNTIES. ANOTHER
ROUND OF POTENTIALLY SIGNIFICANT SNOW IS THEN EXPECTED TO DEVELOP
AGAIN OVER THE HIGHER ELEVATIONS OF THE SAWATCH...LA GARITA AND
SAN JUAN MOUNTAINS AS WELL AS PORTIONS OF CHAFFEE AND LAKE
COUNTIES FROM WEDNESDAY EVENING INTO THURSDAY NIGHT. TRAVEL
CONDITIONS MAY BECOME HAZARDOUS AT TIMES...ESPECIALLY OVER THE
HIGH MOUNTAIN PASSES FROM MONDAY INTO MONDAY EVENING AND THEN
AGAIN FROM WEDNESDAY EVENING THROUGH THURSDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
LIKELY ALONG THE CONTINENTAL DIVIDE LATE THIS AFTERNOON AND TONIGHT.
Winter Storm, Eastern Lake County / Western Mosquito Range Above 11000 Ft
- When
- March 30, 3:00 PM MST to March 31, 6:00 PM MST
- Where
- Eastern Lake County / Western Mosquito Range Above 11000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.202, -106.345 (the zone’s center; the record gives no point)
Winter Storm, Eastern Sawatch Mountains Above 11000 Ft
- When
- March 30, 3:00 PM MST to March 31, 6:00 PM MST
- Where
- Eastern Sawatch Mountains Above 11000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.677, -106.274 (the zone’s center; the record gives no point)
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Texas, March 30 to 31, 20081 death · $7.0 million · 1.5 in hail · 14 events
- Tornado and Flash Flood in Texas, March 30, 20081 death · $5.0 million · EF0 · 2 events
- Heavy Snow in Utah, March 30 to 31, 200829 injured · 4 events
- Tornadoes and Hail in Oklahoma, March 30 to 31, 2008$680,000 · EF1 · 51 events
- Tornadoes in Louisiana, March 30, 20083 injured · $766,000 · EF0 · 3 events
- Flash Flood in Louisiana, March 30 to 31, 2008$2.0 million · 1 event
- Flash Flooding and Hail in Kansas, March 30 to 31, 20081.75 in hail · 12 events
- Winter Storm in South Dakota, March 30 to 31, 20085 events
- Heavy Snow in South Dakota, March 30 to 31, 20085 events
- Hail in Texas, March 30, 20081.5 in hail · 3 events
- Flash Flooding and Hail in Oklahoma, March 30, 20080.75 in hail · 3 events
- Heavy Snow in Nebraska, March 30 to 31, 20083 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 87290, 87291.